Hope you all are enjoying your holiday weekend (here’s hoping you have the day off, too). Our girls had a “five-day weekend” thanks to those former leaders of our nation being honored today. So we honored those guys in the all-American tradition of taking a seven-hour road trip to the country’s favorite theme park:
Greetings from Disneyland!
We sure had fun, but man, was it crowded! One big swarm of bodies and baby strollers under the warm, warm Southern California sun. Too warm for my San Francisco wardrobe, in fact. Which not only made for a sweaty day, but for a very itchy infusion site as well.
Which brings me to the less happy news. I’ve been having a series of SUS (Sudden Unexplained Surge) blood sugars this week. I’ve also had several occlusion errors and VERY irritated skin around my sites. I’m quite sure my insulin is fresh (tried different vials), so it’s gotta have something to do with infusion/absorption. Darn my stupid skin for being so oversensitive! Maybe if I had a bigger body and more “real estate” to work with…?
Coincidentally, smack in the middle of this frustration fest, I received an email from a woman experiencing very similar — equally mysterious — infusion site issues. (I reprint it here in the hopes that some of you may have tips or wisdom to help us both out):
I’m 29 years old and I was diagnosed with type 1 diabetes three years ago. I’ve been on the Animas pump for two and a half of those years. I generally keep really good care of my body and my health. I’m 5’4″, weigh 115 lbs and exercise regularly. I watch what I eat, cooking a lot of my own food, and staying away from anything processed. Accordingly, since my diagnosis, my sugar has generally been well-controlled, my A1C ranging from about 6.1 to 6.5.
Unfortunately, I’ve been struggling more and more with my levels lately and I’m at my wit’s end. I’m just looking for any help I can get…
It all comes down to my insets. The problem is two-fold: The first is just getting an inset that works at all. It takes anywhere from two to ten attempts sometimes. Sometimes I put it in, and it immediately gushes blood, filling the tube. Other times, I get sharp pains, like the needle is still in there. And others, the pain is dull. I’ve learned over time that if I keep one in that hurts at all, I don’t get any insulin. Three hours later with sugar at 250, I’ll take it out, and it’ll immediately gush blood. Over time, this process has gotten worse. It seems harder and harder to find spots to use, and I find myself tossing so many insets in the trash that my prescription now states that I change my site twice a day.
The other problem is how long a good inset lasts. Initially, I could keep a good one in for four or five days. Now, even a good one won’t go a second more than 48 hours. And many ditch out before that. I’ll be fine when I wake up in the morning, maybe 125 instead of 100. And after breakfast, 350, out-of-nowhere. When I share these numbers with my doctor, she agrees that they’re definitely pump related. My diet is so predictable, my care so attentive, that really, it’s the only explanation at times (there are of course days when I’m not sure when it’s food or the pump–which is actually even more frustrating, because correcting can turn into a 6 hour ordeal).
I tried to ignore this problem for awhile, but it’s getting to the point where my sugar is in the high 200s or 300s several times a week. And it’s always terribly inconvenient–because I can’t just change my inset when I’m out or at work. Not to mention, it kills my eating and exercise schedule. In short, I’m getting desperate. I don’t think I have any other spots on my body to go to, and even if I did, it would only be a matter of time before those dried up too. I’ve tried being more meticulous about working my way through inset sites too–so that spots have time to recover before I go back to them, but the problem is getting worse faster than my solutions are fixing it.
Animas has nothing to say about it, nor do my doctors. I can’t possibly be the only person this is happening to. Do you have any ideas? Have you seen this problem referred to anywhere else?
I’m really looking forward to hearing back from you…
Ugh. I wonder how I should counsel this woman? Is the only option to go back on injections? Or is there something she (we) can do to improve our infusion site comfort and absorption?
If you have an idea, please share it here. Shawna thanks you. I thank you. Mickey Mouse thanks you. (Well he would, if he could )